Rebound increase in thrombin generation and activity after cessation of intravenous heparin in patients with acute coronary syndromes

Published

Journal Article

Background: The abrupt cessation of heparin and other thrombin inhibitors when used to treat acute coronary syndromes has been accompanied by a clustering of thrombotic events. It is unknown whether these events are the result of inadequate antithrombin therapy or whether they represent a rebound increase in thrombin activity. This study was designed to determine whether there is a true rebound, as defined by an increase followed by a subsequent decrease, in thrombin activity after discontinuation of intravenous heparin therapy. Methods and Results: Thirty-five patients with recent acute myocardial infarction or unstable angina who had received at least 48 hours of intravenous heparin were studied. Patients underwent ST-segment monitoring, and blood samples for determination of thrombin generation and activity were drawn at 0, 3, 6, 10, and 24 hours after heparin discontinuation. Median aPTT was 65 seconds before heparin discontinuation. Median fibrinopeptide A increased from 9.5 to 16.9 ng/ml at 3 hours (P < 0.0004) and returned to 10.5 by 24 hours. Prothrombin fragment 1.2 likewise transiently increased, from 0.34 to 0.51 nmol/l at 6 hours (P < 0.0002). Modified antithrombin III decreased over time (P < 0.002), and activated protein C increased from 2.3 to 4.5 ng/ml at 3 hours (P < 0.001). Although there were no clinical thrombotic events in the first 24 hours, four patients had evidence of ischemia by ST-segment monitoring at a median of 12 hours after heparin discontinuation. The degree of increase in fibrinopeptide A and prothrombin fragment 1.2 was not found to be associated with baseline diagnosis, duration of heparin therapy, baseline level of antithrombin III, or activated protein C. Conclusions: This study demonstrates a transient rebound increase in thrombin activity as well as in activated protein C upon abrupt discontinuation of intravenous heparin. Clinicians should be vigilant for associated thrombotic events. Further investigation of the significance, mechanism, and possible prevention of this rebound phenomenon is needed.

Duke Authors

Cited Authors

  • Granger, CB; Miller, JM; Bovill, EG; Gruber, A; Tracy, RP; Krucoff, MW; Green, C; Berrios, E; Harrington, RA; Ohman, EM; Califf, RM

Published Date

  • May 1, 1996

Published In

Volume / Issue

  • 19 / 3

Start / End Page

  • 147 - 156

International Standard Serial Number (ISSN)

  • 0896-5846

Citation Source

  • Scopus